Why Is My Poop Dark?

It’s scary isn’t it: going to the bathroom, glancing down before you flush, and seeing that your poop is as dark as a thousand midnights? You’re not alone in your horror. I can’t even begin to count how many times I get asked whether dark stool is a common side effect of taking iron supplements.

 

Yes, it’s Normal

You can breathe a sigh of relief, because dark stool is indeed a very common side effect of taking iron supplements. Iron supplements cause digestive changes in most people that can range from nausea to diarrhea. Talking to your doctor about tweaking your dose or finding the right iron supplement for you can help to alleviate digestive issues and increase compliance. And, while other common side effects (nausea, constipation, diarrhea, etc.) typically subside with continued therapy, dark stool may continue throughout your therapy.

Now, you might be wondering why stool darkens (or turns black) when taking iron supplements. Well, from my understanding, this may occur as a result of unabsorbed iron.

 

When to be Alarmed

Although expected when taking an iron supplement, you should actively monitor changes in your stool. Dark stool can be linked to other medical conditions such as anal fissures, inflammatory bowel disease, colon cancer, etc. Bloody or tarry stool can indicate bleeding or other injuries in your gastrointestinal tract.

Notify your doctor if you are experiencing bloody or dark, tarry stool to rule out serious medical conditions. You should especially seek medical advice if:

  • Stools look tarry as well as black
  • You notice red streaks in the stool
  • You have severe cramps, sharp pains, or fever

 

 


Content and advice provided on The Iron Maiden is for information purposes only and should not serve as a substitute for a licensed health care provider, who is knowledgeable about an individual’s unique health care needs

Print Friendly
Clip to Evernote

Leave a Reply

Your email address will not be published. Required fields are marked *